Alert archive / Michigan / Beach Hazards Statements in 2022
Beach Hazards Statement 19, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Aug 19, 2022, 9:44 AM EDT for Mason County, Oceana County, Michigan. It took effect at Aug 19, 2022, 10:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2022, 9:44 AM EDT (13:44 UTC)
- In effect from
- Aug 19, 2022, 10:00 AM EDT
- Expired
- Aug 19, 2022, 8:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
Counties Mason County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
193 WHUS43 KGRR 191344 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 944 AM EDT Fri Aug 19 2022 MIZ037-043-192145- /O.NEW.KGRR.BH.S.0019.220819T1400Z-220820T0000Z/ Mason-Oceana- 944 AM EDT Fri Aug 19 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...South winds will result in dangerously high waves near the beaches north of Whitehall into early this evening. Wind and waves should become safe by late evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ wdm
2 follow-up statements
795 WHUS43 KGRR 191929 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 329 PM EDT Fri Aug 19 2022 MIZ037-043-200000- /O.CON.KGRR.BH.S.0019.000000T0000Z-220820T0000Z/ Mason-Oceana- 329 PM EDT Fri Aug 19 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...South winds will result in dangerously high waves near the beaches north of Whitehall into early this evening. Wind and waves should become safe by late evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ WDM
791 WHUS43 KGRR 200007 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 807 PM EDT Fri Aug 19 2022 MIZ037-043-200115- /O.EXP.KGRR.BH.S.0019.000000T0000Z-220820T0000Z/ Mason-Oceana- 807 PM EDT Fri Aug 19 2022 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Waves and currents no longer pose a threat to swimmers this evening and the Beach Hazards Statement has been allowed to expire. $$ DUKE
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 19, 7:05 AM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 19, 7:05 AM EDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 705 AM EDT Fri Aug 19 2022 LATEST UPDATE... Aviation .DISCUSSION...(Today through next Thursday) Issued at 325 AM EDT Fri Aug 19 2022 -- Today through Mon -- Latest GOES water-vapor imagery reveals a vort max over central MN, with RAP mesoanalysis indicating a closed low at 500 mb. In the low levels, a surface cyclone is consolidating over central MN, with Lower MI now situated in southwesterly low-level flow. This system will quickly evolve into a vertically stacked low today, then progress eastward this weekend. By Sun afternoon, EPS and GEFS ensemble means indicate that this system will traverse the CWA--with either a closed low aloft (EPS), or an open-wave trough (GEFS). For today, daytime heating, coupled with surface dewpoints near 60F, should yield modest surface-based instability (MLCAPE of 500-1000 J/kg) in inland areas. Most locations will remain dry, but HREF guidance suggests that isolated showers/t-storms may develop this afternoon, perhaps initiated by differential heating along the advancing lake "shadow" as southwest flow strengthens today. A gradual uptick in shower/t-storm coverage is still expected on Sat as large-scale forcing for ascent increases ahead of the approaching deep-layer low and PW climbs to near 1.5 inches. Deterministic CAMs suggest that several small convective clusters may affect portions of the forecast area through the day, with modest instability (MLCAPE of 500-1000 J/kg) by afternoon. However, weak low-level and deep-layer shear will limit convective organization. The Sat night-Sun timeframe will likely be the wettest overall portion of the weekend as the aforementioned low/trough arrive over Lower Michigan. Modest instability and shear will again limit the risk of severe t-storms. However, locally heavy rainfall is possible, particularly during the daytime on Sun. The combination of deep moisture, tall/skinny CAPE profiles, and a deep (10-15 kft) warm-cloud layer will support warm-rain processes and possibly enhanced rainfall rates. Additionally, weak cloud-layer flow (under 10 kts) in the vicinity of the midlevel low suggest slow storm motion. These environmental factors support a risk of locally heavy rain, and the WPC day-3 marginal risk of excessive rainfall appears justified. For Mon, chance PoPs (highest SE) will be maintained. EPS and GEFS ensemble means have trended somewhat faster with the progression of the weakening open-wave system on Mon, with subsidence/drying in its wake. Nevertheless, daytime heating and lingering boundary-layer moisture may support widely scattered showers/t-storms in the afternoon/evening. -- Tue and beyond -- High pressure is expected to build into the region on Mon night, providing settled conditions into Wed. Global ensemble means exhibit broad agreement on the large-scale features over North America by midweek, with a pronounced ridge over the western Canadian provinces and a deep closed low over NE Canada. A cold front may approach on Thu, possibly brining renewed precip chances. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 705 AM EDT Fri Aug 19 2022 VFR conditions will prevail through Friday night. West to southwest winds will increase to around 10 knots with some gusts near 20 knots during the afternoon. Isolated showers are expected this afternoon but coverage is low enough to leave out at most places except over central Lower Michigan. && .MARINE... Issued at 325 AM EDT Fri Aug 19 2022 A surface low over MN is expected to track southeastward while gradually weakening, reaching the vicinity of northern OH by Mon afternoon. Ahead of this system, southerly winds over Lake Michigan will strengthen somewhat today, but are forecast to remain 20 kts or less. Most guidance builds waves to 1-3 ft within the nearshore waters today, but some models suggest that waves may briefly reach 3-4 ft near Big Sable Point this afternoon. With fairly low confidence in this scenario, no SCA/BHS headlines are planned with this update, but observational trends and subsequent guidance will be monitored. If higher waves indeed materialize, beaches such as Ludington SP, Nordhouse Dunes, and Lake Michigan Recreation Area may experience a period of moderate swim risk today. Occasional thunderstorms are expected on Sat into Sun. The overall risk of severe thunderstorms during this period is low, but briefly higher winds and waves will be possible with any storms. Outside of thunderstorms, winds are expected to remain 15 kts or less, limiting wave heights to under 2 ft. Low pressure will gradually move east of the region on Mon, with a ridge of high pressure expected to build into the western Great Lakes. As this occurs, winds should become NNW on Mon, with possible enhancement from an afternoon lake-breeze circulation. Winds and waves could warrant SCA/BHS headlines on Mon afternoon, particularly from Little Sable Point southward, but confidence in these details is still low. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && DISCUSSION...Kenyon AVIATION...Ostuno MARINE...Kenyon
Hazardous weather outlook, Aug 19, 4:20 AM EDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 420 AM EDT Fri Aug 19 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-200830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 420 AM EDT Fri Aug 19 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon and evening, mainly across west-central and central Lower Michigan. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible each day between Saturday and Monday. The overall risk of severe thunderstorms during this period is low. However, isolated damaging winds are possible with storms on Saturday, mainly south of I-96. Locally heavy rainfall is also possible with showers and thunderstorms on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Kenyon LMZ844>849-200830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 420 AM EDT Fri Aug 19 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Mainly low swim risk is expected at area beaches today. However, there is a small chance that higher waves could produce moderate swim risk along the Mason County shoreline for a brief period this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible each day between Saturday and Monday. The overall risk of severe thunderstorms during this period is low, but briefly higher winds and waves are possible with any storms. On Monday, waves may increase enough to pose a moderate or high swim risk. Winds and waves may also become hazardous to small craft. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Kenyon
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:41 AM EDT | Small Craft Advisory | GRR | 10 hr |
Nearby
Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.